What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 2:26 PM CST, 17 minutes earlier.
Area forecast discussion, Aug 15, 2:26 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
326 PM CDT Tue Aug 15 2017
.SHORT TERM...(Tonight through Friday)
Issued at 323 PM CDT Tue Aug 15 2017
Showers and storms are affecting northeast NE, while the rest of the
area waits its turn. Subjective 12Z upper-air analysis indicates
continued rather weak upper-level flow and features, with a ridge
axis from IA through MN, upper-level low centered in northern ON,
and weaker upper-level low over AB, with trough axis extending
through MT/ID/NV/CA. 850mb flow and features also were weak and
poorly defined, especially in the central US, but a pool of 12-16C+
dewpoints was in place from NE/southwest IA southward. Surface low
at 19Z was centered in eastern CO, with something like a warm front
extending from southwest to east central NE/northwest IA, as well as
an inverted trough extending through western SD into western ND.
Main forecast concerns are convective/rain potential tonight and
Wednesday, then after a short respite, active pattern beginning
again on Friday. For the rest of today and this evening, the band of
thunderstorms across northeast NE will continue to lift
northeastward. The band may generate some locally heavy rainfall as
it goes across, with some backbuilding into central NE prolonging
the event. The area is quite dry and sandy, with full summer
vegetation, and should be able to take a lot of rainfall before
flooding becomes a widespread or long-lasting concern. That said,
some local street flooding (especially in towns) and rises on small
streams are possible with this heavy rain, especially during or just
after the rain falls. Environment is supportive of at least some
hail threat, as well, with a smaller risk of gusty winds.
Convection should lift out of the area this evening, with a lull
becoming more likely this evening into tonight before showers/storms
return. Models have trended much slower with bringing the next round
of precipitation into the area, with the eastern CWA possibly not
seeing showers/storms until sometime Wednesday afternoon. Northeast
NE and southeast NE are the two areas that are more likely to see a
return of showers/storms earlier, with the main boundary lingering
near southeast NE and a warm sector wing of precipitation more
closely tied to the surface low crossing KS. Have toned down POPs
this evening and tonight, especially in the east. Potential for
rain still exists on Wednesday, though instability and thus
strong/severe thunderstorm risk will be lower. Showers/storms could
fester for much of the day across the area. That said, without the
punch of instability aiding convection, the very heavy rainfall
amoutns may be limited, and perhaps the total rainfall will be a
gentler 0.5-1" in many locations.
Rain finally should exit the area by Thursday afternoon/evening,
leaving a break in weather as surface to mid-level high pressure
slides across the central US, with moderating temperatures
continuing into Friday. Chances of showers/storms will return,
though, as a shortwave slides through the upper Midwest and
encounters rich moisture in the central Plains.
.LONG TERM...(Friday night through Tuesday)
Issued at 323 PM CDT Tue Aug 15 2017
Active pattern will continue through the period, as a series of
fairly weak and transient upper-level troughs brings the potential
for showers/storms on just about every day. Timing and location of
any one precipitation event will be challenging, given the low-
confidence, fast-moving upper-level pattern, but we can at least say
with confidence that the period is unlikely to be dry and sunny
across the area. Temperatures should remain a few degrees on either
side of normal (which is mid 80s at this time of August), with daily
temperatures probably depending pretty strongly on effects of
convective cloud debris or lingering showers.
ECLIPSE DAY FORECAST (MONDAY)...
With a generally active pattern in place, the potential remains for
showers/storms to impact the eclipse path. Right now, it still looks
like the better chances are for overnight convection to move across
eastern Nebraska on Sunday night, heading into Iowa on Monday
morning. There is still uncertainty with the timing amd location of
that round of convection, of course, as well as with how long clouds
would linger in its wake. Have again shaved a couple of degrees off
of model guidance and included temperatures dipping downward in the
couple of hours on either side of the eclipse peak, consistent with
research on the effect of an eclipse. The amount of temperature dip
in our forecast remains on the conservative side based on the
potential for clouds and general uncertainty of hourly temperatures
6 days from now. If the day is sunny, the amount of dip (and
lowering of temperatures away from guidance) would be several
degrees more. Also, based on research, have dropped about 2kt from
winds near the peak of the eclipse.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 636 AM CDT Tue Aug 15 2017
Area of thunderstorms moving through northeast Nebraska will
affect KOFK through 16Z or so, with MVFR cigs near FL015 and
occasional mvfr vsbys. Also, a band of MVFR cigs near FL025 around
KOMA will only gradually lift to VFR by 17Z. Otherwise there is a
chance for isolated thunderstorms developing during the 18Z
through 00Z period, mainly affecting KOMA and KOFK, but confidence
is low in regards to coverage. Better coverage of storms and lower
cigs will come after 04Z when an large area of showers and
thunderstorms associated with a low pressure system moves in from
the northwest. All TAF sites will see this activity after 06Z with
attendant MVFR to occasional IFR cigs/vsbys.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ011-012-
016>018-030>032.
IA...None.
&&
SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...DerganHazardous weather outlook, Aug 15, 10:50 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1150 AM CDT Tue Aug 15 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1150 AM CDT Tue Aug 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Lingering storms will be possible through early afternoon across
southwest Iowa. These storms would not be severe. Isolated strong
thunderstorms will be possible in northeast Nebraska this
afternoon. Some of these storms could contain large hail and
gusty winds.
Additional widespread thunderstorms are expected to move into the
area from the west this evening and overnight. Some of these
storms could be strong in northeast Nebraska as well. Locally
heavy rain will also be possible tonight, and could occur over
areas that saw heavy rain last night.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Thunderstorms are expected to continue to move across eastern
Nebraska and western Iowa Wednesday into Wednesday night. Locally
heavy rain will remain possible on Wednesday.
Chances for more storms return on Friday and Friday night and
again Sunday night into Monday.
..SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not expected today or tonight.
In the hours before
Special weather statement, Aug 15, 11:17 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 PM CDT TUE AUG 15 2017
NEZ017-031-151800-
Madison NE-Pierce NE-
1217 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for NORTHWESTERN MADISON AND SOUTHERN
PIERCE COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Pierce, or 14 miles northwest of Norfolk, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pierce and Willow Creek State Recreation Area.
This includes Highway 81 in Nebraska between mile markers 169 and
174.
LAT...LON 4209 9769 4218 9777 4235 9753 4229 9740
4219 9738
TIME...MOT...LOC 1716Z 236DEG 32KT 4217 9764
DEWALDSpecial weather statement, Aug 15, 11:34 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1234 PM CDT TUE AUG 15 2017
NEZ018-151815-
Wayne NE-
1234 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for NORTHWESTERN WAYNE COUNTY UNTIL
115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Carroll, or 16 miles northeast of Norfolk, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Carroll.
LAT...LON 4217 9731 4229 9736 4234 9721 4233 9711
4222 9707
TIME...MOT...LOC 1734Z 242DEG 29KT 4226 9729
DEWALDLocal storm report, Aug 15, 11:49 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1249 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN HARLAN 41.65N 95.33W
08/15/2017 M2.30 INCH SHELBY IA BROADCAST MEDIA
SINCE 830 AM.
&&
VDEWALDSpecial weather statement, Aug 15, 12:25 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
125 PM CDT TUE AUG 15 2017
NEZ011-012-016>018-151900-
Cedar NE-Pierce NE-Knox NE-Antelope NE-Wayne NE-
125 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHERN
PIERCE...NORTHERN ANTELOPE...SOUTHERN KNOX AND SOUTHERN CEDAR
COUNTIES UNTIL 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles north of Orchard
to 5 miles north of Wayne. Movement was northeast at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
these storms. Very heavy rainfall around an inch or more may be
possible with these storms in the next hour.
Locations impacted include...
Plainview, Creighton, Bloomfield, Randolph, Osmond, Wausa, Verdigre,
Coleridge, Laurel, Pleasant Valley, Belden, Center, Winnetoon,
Magnet, McLean, Bazile Mills, Sholes, Camp Assurance, Ashfall Fossil
Beds State Historical Park and The Highway 14 And 59 Junction.
This includes the following highways...
Highway 81 in Nebraska between mile markers 177 and 197.
Highway 20 in Nebraska between mile markers 357 and 398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4271 9830 4257 9702 4228 9702 4240 9830
TIME...MOT...LOC 1823Z 205DEG 18KT 4245 9825 4231 9706
DEWALD
Special weather statement, Aug 15, 1:43 PM CST, 1 hour before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
243 PM CDT TUE AUG 15 2017
NEZ016-152030-
Antelope NE-
243 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for CENTRAL ANTELOPE COUNTY UNTIL 330
PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, or 31 miles southeast of O'neill, moving northeast at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Neligh, Clearwater and Royal.
This includes the following highways...
Highway 275 in Nebraska between mile markers 28 and 39.
Highway 20 in Nebraska between mile markers 338 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4237 9809 4220 9785 4206 9816 4219 9831
4220 9830
TIME...MOT...LOC 1943Z 233DEG 15KT 4219 9815
DEWALDSpecial weather statement, Aug 15, 2:28 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
328 PM CDT TUE AUG 15 2017
NEZ016-017-152100-
Pierce NE-Antelope NE-
328 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for WESTERN PIERCE AND EAST CENTRAL
ANTELOPE COUNTIES UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Neligh, or 27 miles northwest of Norfolk, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Plainview.
This includes Highway 20 in Nebraska between mile markers 352 and
357.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4207 9794 4222 9807 4242 9778 4218 9762
TIME...MOT...LOC 2028Z 244DEG 17KT 4219 9791
DEWALD